MAUDE Adverse Event Report: SMITH & NEPHEW, INC. EVOS SMALL 2.0MM DRILL W/AO QC SHORT; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT

SMITH & NEPHEW, INC. EVOS SMALL 2.0MM DRILL W/AO QC SHORT; INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Model Number 71175021
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/30/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H10: internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that during an open reduction and internal fixation surgery of the tibia and perone, in order to reduce the fracture, the specialist needed to place two screws from cortical to cortical.When performing the passage with the evos small 2.0mm drill w/ao qc short and later when removing it from the bone it was evidenced that the drill bit came out incomplete.Later x-ray showed that the tip of the drill was still inside the bone, and it was impossible to remove.There was a non-significant delay and the procedure was finished using a smith & nephew back up.Patient current health status is unknown.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that the definitive contributing clinical factors cannot be determined; however, the end-user technique could not be ruled out as a contributing factor to the retained fragment of the non-implantable instrument.The provided imaging appears to show the distal drill bit tip fragment/foreign body retained in the tibia just inferior and almost parallel and approximately one third the length of the long screw.The instrument appears to be missing the distal spiral cutting edge tip.The material composition is shown as stainless steel and the instrument is manufactured and intended as an externally communicating device which is not approved for long term internal tissue exposure; therefore, long term implantation data is not available.The patient impact included the retained non-implantable foreign body, use of a backup device to complete the procedure, and the reported 30 minute surgical delay.Although unlikely, possible micro-motion and/or migration of the foreign body fragment along with local irritation/discomfort cannot completely ruled out.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Section h3, h6: the associated device was returned and evaluated.A visual inspection of the returned device reveals the tip of the device broke off.The broken piece was not returned.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that based on the limited information provided, definitive contributing clinical factors cannot be concluded; however, the end-user technique could not be ruled out as a contributing factor to the retained fragment of the non-implantable instrument.The patient impact included the retained non-implantable foreign body, use of a backup device to complete the procedure, and the reported 0-30-minute surgical delay.Although unlikely, possible micro-motion and/or migration of the foreign body fragment along with local irritation/discomfort cannot completely ruled out.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of instructions for use for care, maintenance, cleaning, and sterilization of smith & nephew orthopedics devices for single-use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if it comes in contact with blood, tissue or bodily fluids.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
EVOS SMALL 2.0MM DRILL W/AO QC SHORT
Common Device Name
INSTRUMENT, SURGICAL, ORTHOPEDIC, AC-POWERED MOTOR AND ACCESSORY/ATTACHMENT
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17367975
Report Number1020279-2023-01481
Device Sequence Number7404923
Product Code HWE
UDI-Device Identifier00885556635759
UDI-Public00885556635759
Combination Product (Y/N)N
Initial Reporter CountryCO
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/18/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71175021
Device Catalogue Number71175021
Device Lot Number20KUQ0033A
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/30/2023
Supplement Date Received by Manufacturer08/17/2023
10/17/2023
Initial Report FDA Received Date07/20/2023
Supplement Report FDA Received Date08/18/2023
10/18/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/26/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexFemale